Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 64, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2001, 6:52 PM EDT for Midland County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2001, 6:52 PM EDT (22:52 UTC)
- Expired
- Aug 9, 2001, 7:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Midland County, MI
The radar
The Grand Rapids radar (KGRR), 119 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
468
WUUS53 KDTX 092253
SVRDTX
MIC111-092330-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
652 PM EDT THU AUG 9 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MIDLAND COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 730 PM EDT
* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF COLEMAN...OR 6 MILES
NORTH OF MOUNT PLEASANT...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLEMAN AT 700 PM EDT
OIL CITY AT 705 PM EDT
NORTH BRADLEY AT 710 PM EDT
SANFORD AT 715 PM EDT
GORDONVILLE...PORTER TOWNSHIP AT 720 PM EDT
THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4383 8464 4356 8494 4348 8440 4351 8420
4367 8418
MANN BGMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 9, 3:45 PM EDT, 3 hours 7 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 PM EDT THU AUG 9 2001 COLD FRONT NOW WORKING ACROSS WI WILL BRING RELIEF FROM THE HEAT...AND THREAT OF SEVERE WEATHER THIS EVENING. ISOLATED/SCT CONVECTION ACROSS FAR SOUTHERN PORTION OF THE CWA THIS MORNING AND EARLY AFTERNOON THE RESULT OF MOISTURE TRANSPORT ASSOCIATED WITH THE REMNANTS OF BARRY. THIS MOISTURE IS NOW PULLING OFF TO THE EAST. MAIN CONCERN THIS FORECAST PACKAGE WILL BE SEVERE THREAT THIS EVENING. MESOETA MODEL SHOWS IMPRESSIVE COUPLED LOW LEVEL/UPPER LEVEL DIVERGENCE COINCIDENT WITH THE FRONT. /LOW LEVEL CONVERGENCE FIELD MATCHING WELL WITH GRB/APX RADARS NOW./ THIS FORCING IS MOST IMPRESSIVE ACROSS THE NORTHERN HALF OF THE CWA...AND WEAKENS SOME AS THE FRONT MOVES SOUTH TONIGHT. /WILL PLAY ZONES FOR WIDESPREAD COVERAGE FROM PTK NORTH AND NUMEROUS WORDING SOUTH OF THERE./ THERMODYNAMICALLY...NICE THETA-E RIDGE ASSOCIATED WITH THE FRONT AS WELL. FRONT IS LAGGING 18Z MESOETA POSITION SLIGHTLY...PER LOW LEVEL CONVERGENCE...SO EXPECT FRONT TO PROGRESS SLIGHTLY SLOWER THAN MESOETA TIMING. LAPS DATA SHOWS 2500 TO 3000 J/KG NOW ACROSS CWA AND MODEL SOUNDINGS INDICATE THESE VALUES NOT EXPECTED TO CHANGE MUCH. MODEL SOUNDINGS ALSO SHOW AN AREA OF DRIER AIR CENTERED ABOUT 650MB...AND H20 VAPOR LOOP DOES INDICATE A RIBBON OF DRIER AIR WORKING ACROSS LAKE MICHIGAN INTO CENTRAL LOWER MICHIGAN. WINDS THROUGH THE COLUMN ARE UNI-DIRECTIONAL WITH MID LEVEL WINDS AROUND 30 KNOTS. ALL THESE FACTORS POINT TO THE POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT WOULD BE WIND DAMAGE. WITH TEMPERATURE AND DEW POINT READINGS PRODUCING HEAT INDICES BELOW ADVISORY CRITERIA THIS AFTERNOON WILL CANCEL THE HEAT ADVISORY WITH ZONE ISSUANCE. ONCE THE FRONT CROSSES TONIGHT...SIGNIFICANTLY DRIER AND COOLER AIR MOVES INTO SOUTHEAST MICHIGAN FOR THE WEEKEND. MOST OF THE WEEKEND WILL FEATURE MOSTLY CLEAR SKIES...ALTHOUGH MODELS BRING IN SOME MID AND LOWER LEVEL MOISTURE ON SATURDAY...JUST ENOUGH TO FEATURE PARTLY SUNNY SKIES. EXTENDED... MEAN RIDGE POSITION THROUGH THE PERIOD WILL BE BETWEEN THE ROCKIES AND WEST COAST...WITH MEAN TROUGH ACROSS THE GREAT LAKES. THIS WILL KEEP TEMPERATURES CLOSE TO SEASONAL NORMS...WITH OCCASIONAL FRONTAL PASSAGES PROVIDING CHANCE POPS. WEAK COLD FRONT GRAZES NORTHERN LOWER SUNDAY MORNING...BUT WITH LITTLE MOISTURE AND ALL DYNAMICS REMAINING WELL NORTH...IMPACT IS MINIMAL. SURFACE HIGH PRESSURE BUILDS IN ON MONDAY. WILL...HOWEVER...MAINTAIN MINIMAL CHANCE POPS FOR MONDAY AS SHARP UPPER LEVEL TROUGH AND SLIGHT INCREASE IN MEAN RH CROSSING CWA COULD STILL TRIGGER A SHOWER OR THUNDERSTORM. STRONGER COLD FRONT PROGGED ACROSS CWA ON THURSDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. .DTX...NONE. OKEEFE
In the hours before
Special weather statement, Aug 9, 3:25 PM EDT, 3 hours 27 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100400- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 325 PM EDT THU AUG 9 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. WHILE SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON... A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO APPROACH THIS EVENING. SOME OF THIS THUNDERSTORMS WITHIN THE LINE WILL BECOME SEVERE WITH WIND GUSTS OVER 60 MPH. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT ACROSS CENTRAL WISCONSIN WILL PUSH SOUTHEAST TOWARD SOUTHEAST LOWER MICHIGAN TONIGHT. IN ADVANCE OF THIS COLD FRONT IS A VERY WARM AND HUMID AIR MASS THAT WILL BECOME INCREASINGLY UNSTABLE. WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO STRENGTHEN ALLOWING THUNDERSTORMS TO TAP INTO THIS ENERGY AND TRANSPORT IT TO THE SURFACE. WHILE THE POTENTIAL EXISTS FOR HAIL AND LOCALLY HEAVY RAINFALL...THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT ACROSS ALL OF SOUTHEAST LOWER MICHIGAN WILL BE PRIMARILY BETWEEN 5 PM TONIGHT AND 3 AM FRIDAY. AT THIS TIME... THE LINE OF THUNDERSTORMS ARE EXPECTED TO APPROACH THE TRI-CITIES REGION BETWEEN 5 PM AND 7 PM...AFTER 7 PM BETWEEN INTERSTATE 69 AND 94...AFTER 9 PM ALONG AND SOUTH OF INTERSTATE 94. SCATTERED THUNDERSTORMS THIS EVENING WILL INITIALLY MOVE EAST BETWEEN 10 AND 15 MPH. LATER TONIGHT THUNDERSTORM MOVEMENT WITH THE LINE WILL BE TOWARD THE SOUTHEAST AND INCREASE IN FORWARD SPEED BETWEEN 15 AND 25 MPH. THUNDERSTORMS ARE EXPECTED TO CLEAR SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE MEDIA OUTLET...FOR LATER WEATHER UPDATES. YOU CAN ALSO REACH YOUR NATIONAL WEATHER SERVICE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE) BGM
Special weather statement, Aug 9, 4:32 PM EDT, 2 hours 20 minutes before
MIZ047>049-053>055-060>062-100300- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 432 PM EDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 11 PM FOR PORTIONS OF SOUTHEAST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST MICHIGAN EFFECTIVE UNTIL 11 PM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA...WITH HAIL DIME SIZED OR LARGER AND WINDS OF 58 MPH OR GREATER. THE WATCH COVERS THE FOLLOWING COUNTIES IN SOUTHEAST LOWER MICHIGAN. MIDLAND...BAY...HURON...SAGINAW...TUSCOLA...SANILAC...SHIAWASSEE... GENESEE...AND LAPEER. THIS WATCH INCLUDES THE COMMUNITIES AND SURROUNDING AREAS OF MIDLAND...BAY CITY...SAGINAW...FLINT...BAD AXE...AND CARO. ONCE AGAIN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDTIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE MEDIA OUTLET...FOR LATER WEATHER UPDATES. YOU CAN ALSO REACH YOUR NATIONAL WEATHER SERVICE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE) MANN
Special weather statement, Aug 9, 6:48 PM EDT, 4 minutes before
MIZ047>049-053>055-060>062-100300- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 648 PM EDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH 668 REMAINS IN EFFECT UNTIL 11 PM FOR PORTIONS OF SOUTHEAST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST MICHIGAN EFFECTIVE UNTIL 11 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH... MIDLAND...BAY...HURON...SAGINAW...TUSCOLA...SANILAC...SHIAWASSEE... GENESEE...AND LAPEER. THIS INCLUDES THE CITIES OF SAGINAW...OWOSSO...FLINT...LAPEER...AND SANDUSKY. A LINE OF THUNDERSTORMS WAS MOVING INTO CENTRAL LOWER MICHIGAN EARLY THIS EVENING. THESE THUNDERSTORMS WILL MOVE INTO MIDLAND AND BAY COUNTIES BY 740 PM...AND WILL GRADUALLY CONTINUE SOUTH AND EAST ACROSS THE REST OF THE WATCH AREA THIS EVENING. THESE STORMS COULD PRODUCE WIND GUSTS AROUND 60 MPH AND HAIL TO ONE INCH IN DIAMETER. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDTIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE MEDIA OUTLET...FOR LATER WEATHER UPDATES. YOU CAN ALSO REACH YOUR NATIONAL WEATHER SERVICE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE) ZOLTOWSKI
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:43 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.